Question: HELP! adding Clonidine to BP meds

  1. I haven't given clonidine in a decade or more. My DH doctor has him on
    Avapro, Tiazac, HCTZ, and has just added clonidine. Before the Clonidine his bp was in the 140-150/60-70....range.

    Today is the 4th full day on tid clonidine 0.1 . His bp has dropped dramatically down to 100/60 and then 80/60 a few min ago. I know you can't stop it suddenly but I told him to hold it til the doc can be contacted in the am.

    He's got type 2 DM, glaucoma, BPH, (flomax for that) sleep apnea, 50# overweight etc.

    OK med surg and ICU nurses HELP!
    •  
  2. 4 Comments

  3. by   IamRN
    Quote from P_RN
    His bp has dropped dramatically down to 100/60 and then 80/60 a few min ago. I know you can't stop it suddenly but I told him to hold it til the doc can be contacted in the am.
    Why wait till the AM? I would think the prescribing MD has an answering service for situations such as this. I never hesitate to call my personal MD when it is something legitimate, as this sounds.
  4. by   Dave ARNP
    Call his MD.

    While you're on the phone, get him a referral to a cardiologist.

    If his BP is staying that high on those meds but responding to Clonodine, he's on the wrong combination of meds.

    New guidelines state that after two meds are started in primary care, you can add a third but only while you're in the process of getting the patient in with a specialist.

    Off the top of my head, sounds like he has some stenosis of the renal arteries.

    -Dave
  5. by   CCU NRS
    Larry agreeing with Dave
  6. by   mattsmom81
    Quote from CCU NRS
    Larry agreeing with Dave
    Deb agreeing with Larry agreeing with Dave. Seems like Clonidine will be a good drug for him...minus some of the others. Good luck!

close